HIV drugs, Abacavir and Didanosine increase the risk of heart attack

February 7, 2008

A study to assess the adverse effects of anti-retroviral drugs shows that two widely-used HIV drugs are associated with an increased risk of heart attack/the formation of blood clots in the heart. With the use of Didanosine, the risk of developing a heart attack increases by 49%, with Abacavir; the increased risk is 90%. The effect is most pronounced in patients with a high underlying cardiovascular risk. The research findings also show that the adverse effect is reversible, if patients discontinue use of these particular drugs.

The scientists who conducted the study recommend that patients on Abacavir or Didanosine should evaluate their underlying cardiovascular risk with their doctor and discuss whether any changes to their drug regime are warranted. The scientists strongly urge HIV patients not to stop taking Abacavir or Didanosine, before they have consulted their doctor.

Since the study began in 1999, D:A:D (the Data Collection of Adverse effects of Anti-HIV Drugs Study) has examined the side-effects of anti-retroviral drugs, including a possible increase in the risk of heart attack. Recent analysis has focused on a class of drugs, not previously examined, known as the nucleoside analogues, which inhibit the HIV virus by preventing it from multiplying. This class of drugs includes Stavudine, Zidovudine, Lamivudine, Abacavir and Didanosine. Only the last two drugs in the analysis were shown to have an adverse effect with respect to heart disease.

The side-effects associated with Didanosine and Abacavir are, naturally, most significant for HIV-infected patients who already have a high underlying cardiovascular risk. The drug effect increases an individual persons underlying risk by a factor of 1.9 for a person on Abacavir, and 1.49 for a person on Didanosine. For a person with a low underlying risk, this increase in risk is still negligible, but for someone with a high underlying risk, this could have serious consequences. The study shows, however, that the risk of heart attack is removed once patients stop taking the drugs. This seems to be the case, regardless of how long these drugs have been used by patients.

The D:A:D study involves over 33,000 patients from Europe, Australia and Asia. The study evaluates the incidence of heart attack among HIV-infected patients undergoing anti-retroviral treatment, and thereby enables scientists to determine whether side-effects of the anti-retroviral drugs, including cardiovascular disease, are increased in the long-term.

Source: University of Copenhagen

Explore further: New material opens possibilities for super-long-acting pills

Related Stories

New material opens possibilities for super-long-acting pills

July 28, 2015

Medical devices designed to reside in the stomach have a variety of applications, including prolonged drug delivery, electronic monitoring, and weight-loss intervention. However, these devices, often created with nondegradable ...

Is your fear of radiation irrational?

July 14, 2015

Bad Gastein in the Austrian Alps. It's 10am on a Wednesday in early March, cold and snowy – but not in the entrance to the main gallery of what was once a gold mine. Togged out in swimming trunks, flip-flops and a bath ...

Physician peer influence affects repeat prescriptions

July 14, 2015

A new study published in Marketing Science, a journal of the Institute for Operations Research and the Management Sciences (INFORMS), finds that peer influence among physicians can affect both trial and repeat prescription ...

Stopping Candida in its tracks

July 3, 2015

Scientists are one step closer to understanding how a normally harmless fungus changes to become a deadly infectious agent.

Recommended for you

Machine Translates Thoughts into Speech in Real Time

December 21, 2009

(PhysOrg.com) -- By implanting an electrode into the brain of a person with locked-in syndrome, scientists have demonstrated how to wirelessly transmit neural signals to a speech synthesizer. The "thought-to-speech" process ...

Quantum Theory May Explain Wishful Thinking

April 14, 2009

(PhysOrg.com) -- Humans don’t always make the most rational decisions. As studies have shown, even when logic and reasoning point in one direction, sometimes we chose the opposite route, motivated by personal bias or simply ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.